• question-icon

    What causes shortness of breath with tingling limbs and head while on Adderall?

default
Posted on Tue, 22 Dec 2015 in Drug Abuse
Question: I've abused adderall for the last 2 years. Never had an issue with it until last week. I had to go to the emergency room because I was short of breath, felt tingling in my limbs and top of my head, and this all culminated with a 3 minute period where it felt like someone was standing on my chest. Then it all subsided. I kept telling them I was having a heart attack but they told me it was just adrenaline making the heart contract and my vitals were all fine.

The next day I took adderall again and the same symptoms persisted until I took a xanax to combat the symptoms, which worked. Why am I all of a sudden so sensitive to adderall each time I take it?

Is there a term for the attack I had at the hospital? I don't think it was a panic attack because I take wellbutrin and celexa for that. Could these have contributed to the attack?
doctor
Answered by Dr. Matt Wachsman 6 minutes later
Brief Answer:
cannot rule out a heart issue

Detailed Answer:
actually, wellbutin and/or celexa probably wouldn't help. BUT older antidepressants would definitely make things worse. (serotonin specific won't / shouldn't interact with stress hormones; non-specific ones increase the action of stress hormones).

Then, amphetamine often triggers heart problems: heart attack or lack of blood flow to different areas including the heart (vascular spasm). The way to tell if there is a BIG risk is a simple stress test. If it is negative, it is UNLIKELY to be due to heart. An ekg during the symptoms will also help rule this out.

BUT, if one has panic attacks then cognitive behavioral therapy is helpful. AND one has to have a baseline of assurance that the disturbing worries are NOT based on facts and this is generally a reason to have a stress test even if one presumes it is of psychological rather than cardiac origen.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman 3 minutes later
My EKG was fine about 20 minutes after the symptoms persisted.

Even during the symptoms my pulse and blood pressure were both normal, which is why this is so confusing to me.

When I take it now, it feels like my heart is having cold sweats due to adrenaline.

Will it always be like this or do I need a break? Could I have caused any serious damage?
doctor
Answered by Dr. Matt Wachsman 10 minutes later
Brief Answer:
Tricky.

Detailed Answer:
The regular ekg will show a heart attack in about 3/4 of the time. I'm not sure you can have a LOT of damage without the ekg showing an abnormality (I doubt that it would be invisible). If the heart isn't hurting, then the EKG will NOT show an abnormality (things go back to normal if no heart muscle actually dies off; when it has gone BACK to normal... nothing shows up). If heart muscle dies off, 3/4 of the time the ekg will show this. nearly 100% of the time a blood test taken during the tie the heart muscle is dying will show an abnormality BUT you have to cover a window of time (24-48 hr) to be certain you would hit the time the test becomes positive.

The risk to the heart is somewhat due to stress hormone actions on the pulse and blood pressure but it is also somewhat due to the effects on the blood vessels and making the bloood vessels spasm/squeeze/not flow blood. This is a temproarly problem but one that can occur everyt time there is a trigger for it and be potentially fatal.

Then, if it is a trained/expectation driven panic attack it will recur but it could be trained to be diminished. It's really hard to do that wiht amphetamine, though, because it reliably produces a rush/thrill/activation of stress hormones. So everytime you THINK you are taking a stress hormone, it will trigger an expectation of increased stress hormone activity. This can be maybe decreased with cognitive behavioral therapy BUT amphetamine induced/associated panic attacks have a bad track record of being treatable.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman 5 minutes later
The main aspect of this which frightens me is that this has never been an issue before. I've used the medication without a negative impact on the heart and now this is 3 in a row that it has caused a problem. Isn't it likely that there's either damage, or weakening due to this? Like maybe the heart is now incapable of tolerating the medication?
doctor
Answered by Dr. Matt Wachsman 1 hour later
Brief Answer:
or.....

Detailed Answer:
you've developed an expectationthat triggers panic attacks. If you expect a certain symptom, you'll tend to feel it. Stress test would show ischemia if it were going to happen. There is an intrinsic reason to keep taking amphetamine?
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 3703 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Celexa

doctor1 MD

I am currently prescribed Celexa (citalopram) 20 mg daily and Saphris (asenapine) 10 mg daily. Would it be safe to take Coricidin HBP Cough and...

doctor1 MD

My grandmother feels weak and dizzy every morning. She is not a diabetic. We have taken her to the hospital four times. I had them take her off her...

doctor1 MD

I have been on Celexa for about 2 months. I do not like it as I can not sleep (without Klonopin) and I am weaning off of it gradually. I took 20 mg...

doctor1 MD

Hi, my name is Benjamin Perfect. I am currently taking 10 mg of generic Celexa every morning. My doctor has also tried to get me to take...

doctor1 MD

My son is taking the flowing druges all at once and he wonts to know what can happen he is in prison they are Celexa ,Seroecel, Neurontin...

doctor1 MD

I'm 52 years old. on many meds. recently I have been feeling like buggs are crawling on my arms. From wrist to shoulder. take metoprol,lisnipril...

doctor1 MD

Hi I am a recovering oxycodone user for 8 yrs, I have developed bleeding finger nails,their falling off & throb, My ankles & legs are swelling & I...

Get personalised answers from verified doctor in minutes across 80+ specialties

128 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Matt Wachsman
  • Q - Is there any interaction between Morphine and Gabapentin?

  • Q - Can the presence of Oxycontin be detected in urine?

  • Q - Can Oxycodone be taken for wrist and back pain?

  • Q - What causes spitting of black mucus?

  • Q - How can Meth be flushed out of the system?

  • Q - Would Adderall show up in a urine test?

  • Q - What is the differece between Oxycontin and Oxycodone?

  • Q - What causes pain after knee replacement surgery?

  • Q - How long can i take Xanax for anxiety?

  • Q - Are Omega 3 supplements effective in helping muscle recovery after a...

backtotop2